Tar remover poisoning
Tar remover is used to get rid of tar, a dark oily material. This article discusses health problems that may occur if you breathe in or touch tar remover.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Tar remover contains compounds called hydrocarbons. These include:
- Light aromatic naphtha
- Methane chloride
Various tar removal products contain these compounds.
Below are symptoms of tar remover poisoning in different parts of the body.
AIRWAYS AND LUNGS
- Breathing difficulty
- Throat swelling
EYES, EARS, NOSE, AND THROAT
- Severe pain or burning in the throat, nose, eyes, ears, lips, or tongue
- Vision loss
HEART AND BLOOD
- Low blood pressure
STOMACH AND INTESTINES
- Abdominal pain -- severe
- Blood in the stools
- Burns of the esophagus (food pipe)
- Vomiting (may be bloody)
- Feeling of being drunk (euphoria)
- Loss of alertness (unconsciousness)
- Holes in the skin or tissues under the skin
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to. If the person swallowed the tar remover, give them water or milk right away, if a provider tells you to do so. Do NOT give anything to drink if the person has symptoms that make it hard to swallow. These include vomiting, convulsions, or a decreased level of alertness.
If the person breathed in fumes, move them to fresh air right away.
Before Calling Emergency
Have this information ready:
- The person's age, weight, and condition
- The name of the product (and ingredients, if known)
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
National toll-free Poison Help hotline
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Breathing support, including tube through the mouth into the lungs, and breathing machine (ventilator)
- Bronchoscopy: camera down the throat to look for burns in the airways and lungs
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Endoscopy: camera down the throat to look for burns in the esophagus and the stomach
- Fluids through a vein (IV)
- Washing of the skin (irrigation), perhaps every few hours for several days
- Surgery to remove burned skin
- Tube through the mouth into the stomach to wash out the stomach ( gastric lavage )
How well someone does depends on how much tar remover they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
Damage can continue to occur for several weeks after swallowing tar remover. Death may occur as long as a month later.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice . 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 158.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose . 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine . 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.
Review Date: 11/4/2015
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.